• Infusions - What are the risks?

    Asked by alivenwell on Monday, February 18, 2013

    Infusions - What are the risks?

    Somebody mentioned damage from infusions. What damage can potentially happen?

    7 Answers from the Community

    7 answers
    • carm's Avatar
      carm (Best Answer!)

      The main concern with infusions of chemotherapy is infiltration. If you are not getting the chemo in a port, the needle in a vein can dislodge out of the vein or go through the vein when it is inserted and the chemo will infuse outside of the vein. Because most chemotherapies are a vesicant, that chemo outsde the vein can damage tissues sometimes burning through it depending on the strength of the drug. This is the main threat in IV infusions given through an angiocath instead of a port. Although it rarely happens with a PICC line, it can happen if the line is not secured when placed. I hope this answers your question. You will know if you have an infiltration if the site of needle insertion starts to swell and begins to become painful or uncomfortable, Carm RN.

      over 3 years ago
    • alivenwell's Avatar

      Right now, it done through a port for me. It looks like they put a needle in the port to either extract blood or apply chemotherapy. One the 3rd day they administer Neulasta. I think somewhere in there they flush out the port. So far, it has not been swollen. It's just a slight annoyance, but not painful or uncomfortable.

      over 3 years ago
    • carm's Avatar

      It could be just an irritation but monitor for any warmth or redness as ports can get infected. Ports are meant for receiving therapies not giving blood, it is supposed to be a one way system, that is why they sometimes get clogged, because blood is drawn from it and fibrin forms on it's surface and then clotbusters have to be used. Many places use ports to get blood because of its convenience, but it is really a one way system. Best of luck, Carm.

      over 3 years ago
    • SueRae1's Avatar

      You port is flushed with heparin before and after each time it is used. Once I switched to a port in August almost all of my Infusion related issues cleared up - fragile veins, black and blue arms, burning chemo, etc.

      over 3 years ago
    • BuckeyeShelby's Avatar

      I'm one of the ones who had the infiltration that Carm talked about. I did get chemo thru IV. The needle did dislodge. It started out w/swelling, where the Taxol went into tissue instead of my vein. Then it was like a really bad sunburn. Pain, numbness and itching. There was also a really big scab-like maroon thing. 2 months later the numbness is just starting to go away. Only happened in 1 out of the 6 sessions. Best of luck.

      over 3 years ago
    • nancyjac's Avatar

      I have to disagree with the port not being a two way system. If it weren't used for both withdrawing blood for testing and chemo infusions, it would really not serve much of a purpose, since blood needs to be drawn before any chemo infusion to determine if blood counts are adequate. I most certainly wouldn't have had a port implanted if it wouldn't have been used for blood draws. Yes, it is possible for the catheter end of the apparatus to clog but with routine heprin flushes before and after use, it doesn't happen that often and even if it does it can be easily cleared. It sure beats the alternative of blowing your veins to draw blood every week or so. Every possible risk that I can imagine from infusions are minimized or totally eliminated by use of a port.

      over 3 years ago
    • LauraJo's Avatar

      Not to scare you, but the clot thing does happen...with my first port, apparently, every time they accessed it in my first round of chemo, it broke off a tiny clot which went to my lungs. Didn't cause any noticeable problems, but when I had my pre-op PET scan "you have spots in your lungs that weren't there initially 3 months ago." Scared the XXX out of me, necessitated a surgical lung biopsy and postponed my resection by about a month. AND require4d post-surgical daily blood thinner injections for 6 months. Having said that, I have always thought that the surgeon who put that port in was a putz, or the stupid thing was somehow defective, cause it oozed constantly, and we always had problems with the draw/infusion. My oncology surgeon put the second one in & NO problems whatsoever. I am still mad about that, because if I had known the port could cause those kind of problems, I would have been more aggressive in getting it looked at. Keep this in mind, if you start having problems, but for most people, they work quite well.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more colorectal (colon) cancer questions.  Also, don't forget to check out our Colorectal (Colon) Cancer page.